Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2018, 1:37 PM MST for Mohave County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 1:37 PM MST (20:37 UTC)
- Expired
- Aug 2, 2018, 2:15 PM MST
- In force
- 38 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 3279 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS55 KVEF 022037
SVRVEF
AZC015-022115-
/O.NEW.KVEF.SV.W.0036.180802T2037Z-180802T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
137 PM MST THU AUG 2 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
North central Mohave County in northwestern Arizona...
* Until 215 PM MST.
* At 137 PM MST, a severe thunderstorm was located near South Cove,
or 39 miles southeast of Overton, moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
Grand Canyon Skywalk, South Cove, Meadview and Lake Mead National
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3585 11394 3597 11415 3617 11407 3621 11402
3644 11391 3612 11343
TIME...MOT...LOC 2037Z 222DEG 11KT 3610 11398
HAIL...<.75IN
WIND...60MPH
$$
SC2 follow-up statements
449
WWUS55 KVEF 022058
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
158 PM MST THU AUG 2 2018
AZC015-022115-
/O.CON.KVEF.SV.W.0036.000000T0000Z-180802T2115Z/
Mohave AZ-
158 PM MST THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR NORTH CENTRAL MOHAVE COUNTY...
At 157 PM MST, a severe thunderstorm was located 7 miles east of
South Cove, or 40 miles southeast of Overton, moving northeast at 10
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Grand Canyon Skywalk, South Cove, Meadview and Lake Mead National
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3585 11394 3597 11415 3617 11407 3621 11402
3644 11391 3612 11343
TIME...MOT...LOC 2057Z 223DEG 9KT 3612 11394
HAIL...<.75IN
WIND...60MPH
$$
SC748
WWUS55 KVEF 022111
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
211 PM MST THU AUG 2 2018
AZC015-022120-
/O.EXP.KVEF.SV.W.0036.000000T0000Z-180802T2115Z/
Mohave AZ-
211 PM MST THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 215 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, strong
storms continue across north central Mohave County and will continue
to produce heavy downpours and the potential for wind gusts in
excess of 40 mph.
LAT...LON 3585 11394 3597 11415 3617 11407 3621 11402
3644 11391 3612 11343
TIME...MOT...LOC 2110Z 222DEG 11KT 3614 11391
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:55 AM MST, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 2, 9:55 AM MST, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 955 AM PDT Thu Aug 2 2018 .SYNOPSIS... Isolated to scattered showers and thunderstorms are in store today before moisture is pushed away to the east Friday and into the weekend. Temperatures will drop a few degrees relative to the last several days with a drier pattern expected through at least early next week. && .UPDATE... Made some adjustments to Sky/PoP/Wx grids to accounts for morning cloud cover over the valley and expected increase in cloud cover this afternoon and evening. Also added haze mention for northern Inyo and Esmeralda Counties as Bishop webcams are showing reduced visibility and close inspection of VIS satellite confirms this. && .SHORT TERM...today through Friday night. Indications are that today should be the last favorable day for isolated to scattered thunderstorms across the forecast area...and coverage should be greater than Wednesday...especially near central Nevada and southern Clark and Mohave counties. A feature to watch today is a circulation currently near the southern California/Baja border that is forecast to rotate up across southern Clark County this afternoon and evening. In addition...effects from a shortwave moving through the Pacific Northwest will combined with the the SoCal circulation and enhance the upper level jet near central Nevada and provide mid level convergence. The latest HRRR and other high res convective models indicate the aforementioned areas should see scattered thunderstorms from early afternoon through early evening then may convection may continue especially over Lincoln and northern Mohave counties into the night. Dry and more stable air off the West Coast will spread inland with increasing westerly flow aloft late tonight and Friday as the disturbance exits over northern Arizona. Meanwhile...the high currently centered over Arizona is pushed toward the east. This spell then end of thunderstorms Friday except possibly over eastern Mohave County where a slight chance will exist through Friday afternoon and early evening. && .LONG TERM...Saturday through Thursday. Zonal flow will set up through the weekend as a closed Pacific low flattens out the persistent upper level ridging over the western US. This will bring a period of dry weather to the entire area. Dewpoints and PWATs will drop back for Saturday and Sunday, so increased temperatures a bit to reflect the drier air mass. All in all, the weekend with be quiet weather-wise. For next week, models continue to show high pressure building back westward and shoving the upper level trough offshore back to sea. Latest runs actually bring the high pressure further west, with the center of the high sitting over the desert Southwest. This set up would not be as favorable for the return of monsoon moisture, locking it in to our south. Long range models are slow to increase PWATs, with mainly soother Mohave and the Colorado River Valley showing any kind of response in the moisture fields. Given the latest trends of the westward building ridge as well as drier model output, decreased precipitation chances for next week. Some eastward moving waves could enhance precipitation chances at times, and details will need to be fine tuned as we head into next week. With high pressure overhead and anchored in place, this would instead suggest a dry and hot scenario. Used the warmed model guidance for temperatures for next week, which increased temperatures, especially midweek onward. Some temperature guidance does show a return of extreme heat but too early to put any confidence in those numbers as of yet. && .AVIATION...For McCarran...In general, light diurnal winds are expected to become south at 10 to 20 knots this afternoon. Thunderstorms are possible today, mainly south of the airspace, but could drift into the area. Gusty outflows from these storms are also possible, however confidence in thunderstorm activity and therefore outflow strength/direction is low. Once thunderstorms dissipate this evening, diurnal winds will return overnight. A drying pattern will limit thunderstorm activity Friday through the weekend. South winds to 20 knots are possible again Friday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm chances today will be limited to mainly central Nevada, northwest Arizona, and the Sierra, with e the best chance of thunderstorm activity and erratic gusty winds over the Sierra, including BIH. Elsewhere, dry conditions with gusty southerly winds much like yesterday are expected. && SHORT TERM...Adair LONG TERM/AVIATION...Wolf UPDATE...Boucher && For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 9:34 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 11 WSW DEEP SPRINGS 37.30N 118.16W
08/01/2018 INYO CA LAW ENFORCEMENT
FLOODING WAS REPORTED ON HWY 168 JUST WEST
OF WESTGARD PASS BY CHP. THEY REPORTED THE
ROAD TO BE IMPASSABLE.
&&Local storm report, Aug 2, 1:21 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 2 NW HOOVER DAM 36.03N 114.76W
08/02/2018 M52 MPH CLARK NV MESONET
BOULDER ISLAND HADS SITE REPORTED GUSTS TO
52MPH.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:46 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Aug 2, 11:57 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 12:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 1:44 PM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
| Aug 2, 2:26 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 2:48 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:22 PM MST | Dust Storm Warning | VEF | Mohave | 40 min |
| Aug 2, 3:26 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.